Texas, 2012

Flash Flood and Hail in Texas, July 18, 2012

July 18, 2012 · NWS EWX · 7 events in 4 counties and zones

A mid to upper level easterly wave moved through Texas and combined with a conditionally unstable atmosphere to produce thunderstorms. Some of these storms produced heavy rain leading to flash flooding along with large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A mid to upper level easterly wave moved through Texas and combined with a conditionally unstable atmosphere to produce thunderstorms. Some of these storms produced heavy rain leading to flash flooding along with large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 18, 1:57 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 18, 1:57 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
257 PM CDT WED JUL 18 2012

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
MAINLY ACROSS AREAS SOUTH AND WEST OF A LINE FROM KERRVILLE TO SAN
ANTONIO TO LA GRANGE (OR ROUGHLY I-10)...BUT A FEW STORMS COULD
REACH AREAS FURTHER NORTH. CONVECTION WILL WANE WITH THE LOSS OF
DAYTIME HEATING...BUT STILL ANTICIPATE SOME SHOWERS AND THUNDERSTORMS
TO LINGER ACROSS THE RIO GRANDE PLAINS OVERNIGHT AS THE UPPER LOW
CURRENTLY PARKED OVER THE MEXICAN STATE OF COAHUILA SLOWLY
CONTINUES WESTWARD.

EVEN THOUGH THE LOW WILL CONTINUE MOVING AWAY FROM TEXAS...ITS
BROADER CIRCULATION WILL KEEP ADVECTING GULF MOISTURE INTO SOUTH
CENTRAL TEXAS THURSDAY. BOTH THE NAM AND THE GFS INDICATE PRECIPITABLE
WATER VALUES OF CLOSE TO 1.5 INCHES ACROSS THE HILL COUNTRY...AND
REACHING 1.9-2 INCHES ACROSS OUR SOUTHERN TIER OF COUNTY AND ALONG
THE RIO GRANDE. ANOTHER ROUND OF DIURNALLY-ENHANCED SHOWERS AND
THUNDERSTORMS IS EXPECTED THURSDAY...GENERALLY ACROSS MOST OF THE
CWA ASIDE FROM OUR NORTHEASTERN TIER OF COUNTIES. ADDITIONALLY...WITH
THE AFOREMENTIONED PW VALUES STILL RUNNING 75 PERCENT ABOVE
NORMAL...SOME HEAVY DOWNPOURS CAN BE EXPECTED.

AS THE UPPER LOW PUSHES FURTHER WEST AND WEAKENS...UPPER RIDGING WILL
BUILD IN FROM THE NORTH ON FRIDAY PUTTING AN END TO CHANCES FOR
RAIN. FOR THE REMAINDER OF THE FORECAST PERIOD...WE WILL GENERALLY
BE ON THE SOUTHERN PERIPHERY OF THE UPPER RIDGE SPREAD ACROSS THE
CENTRAL PLAINS. THE INCREASING UPPER LEVEL STABILITY WILL ENABLE A
WARMING TREND OF AFTERNOON HIGHS...WITH TEMPERATURES RETURNING TO
THE MID/UPPER 90S ACROSS MUCH OF THE REGION (TRIPLE-DIGITS ACROSS
THE RIO GRANDE PLAINS) FOR THE WEEKEND. THE WARM AND DRY PATTERN
WILL PERSIST INTO EARLY NEXT WEEK. 12Z RUN OF THE MID/LONG RANGE
MODELS CONTINUE TO SHOW FAIR CONSENSUS WITH DEEPER MOISTURE
SNEAKING INTO EASTERN PORTIONS OF THE CWA AND POTENTIALLY THE
RETURN OF CHANCES FOR RAIN. FOR NOW HAVE GONE WITH MENTIONABLE
POPS RETURNING TO OUR EASTERN TIER OF COUNTIES DURING THE
AFTERNOON HOURS TUES/WEDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  96  75  98  75 /  10  10  -   -   -
AUSTIN BERGSTROM INTL AIRPORT  73  94  72  96  72 /  10  10  -   -   -
NEW BRAUNFELS MUNI AIRPORT     74  94  73  95  72 /  20  10  10  -   -
BURNET MUNI AIRPORT            74  94  74  96  74 /  -   -   -   -   -
DEL RIO INTL AIRPORT           77  95  77  99  77 /  50  20  20  -    0
GEORGETOWN MUNI AIRPORT        73  96  74  96  74 /  -   -   -   -   -
HONDO MUNI AIRPORT             74  95  72  96  73 /  30  20  10  -    0
SAN MARCOS MUNI AIRPORT        72  94  72  95  72 /  10  10  10  -   -
LA GRANGE - FAYETTE REGIONAL   73  93  73  94  74 /  20  20  10  -   -
SAN ANTONIO INTL AIRPORT       76  94  75  95  75 /  30  20  10  -   -
STINSON MUNI AIRPORT           75  95  74  96  74 /  30  20  10  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
Hazardous weather outlook, Jul 18, 4:07 AM CST, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CDT WED JUL 18 2012

TXZ171>173-183>194-202>209-217>225-228-191015-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
507 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 18, 2:11 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
311 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             SAN ANTONIO             29.46N  98.51W
07/18/2012  M0.25 INCH       BEXAR              TX   TRAINED SPOTTER

&&

EVENT NUMBER EWX1200416

CVP
Local storm report, Jul 18, 2:27 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
327 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HEAVY RAIN       2 SE LEON VALLEY        29.47N  98.59W
07/18/2012  M1.20 INCH       BEXAR              TX   COCORAHS

            RAINFALL IN PAST 40 MINUTES

&&

EVENT NUMBER EWX1200417

CVP
Local storm report, Jul 18, 3:09 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
409 PM CDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             SAN ANTONIO             29.46N  98.51W
07/18/2012  M0.25 INCH       BEXAR              TX   TRAINED SPOTTER

            ON BLANCO ROAD JUST SOUTH OF LOOP 1604

&&

EVENT NUMBER EWX1200418

CVP

The radar

The Austin/San Antonio radar (KEWX), 54 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind, 1 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Bexar

When
July 18, 3:30 PM CST
Where
Bexar County, 1.42 mi NNW of San Antonio to 1.19 mi ESE of Woodlawn Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.439, -98.500

Thunderstorms produced heavy rain that caused flash flooding on Flores St requiring a high water rescue by law enforcement personnel.

Hail, Uvalde

When
July 18, 4:34 PM CST
Where
Uvalde County, 1.21 mi E of Uvalde
Measured
1.5 in hail
Reported by
Public
Coordinates
29.220, -99.780

Hail, Uvalde

When
July 18, 4:43 PM CST
Where
Uvalde County, 1.21 mi E of Uvalde
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
29.220, -99.780

A thunderstorm produced golf ball size hail that broke windows at the Uvalde Memorial Hospital.

Thunderstorm Wind, Uvalde

When
July 18, 4:50 PM CST
Where
Uvalde County, 1.21 mi E of Uvalde
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.220, -99.780

A thunderstorm produced wind gusts estimated at 58 mph that blew down trees and caused power outages in Uvalde.

Hail, Uvalde

When
July 18, 4:50 PM CST
Where
Uvalde County, 1.21 mi E of Uvalde
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
29.220, -99.780

Funnel Cloud, Zavala

When
July 18, 5:00 PM CST
Where
Zavala County, 7.85 mi W of A B Jct
Reported by
Law Enforcement
Coordinates
29.080, -100.000

A thunderstorm produced a funnel cloud approximately 13 miles NW of La Pryor.

Thunderstorm Wind, Maverick

When
July 18, 6:00 PM CST
Where
Maverick County, 0.92 mi SE of Eagle Pass
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
Other Federal Agency
Coordinates
28.710, -100.490

A thunderstorm produced wind gusts estimated at 45 mph that broke several 3-4 inch diameter tree branches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397438, 397439, 397441, 397445, 397446, 397449, 397451.